Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 186, NWS Goodland, KS

June 17, 2016Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 17, 2016, 4:49 PM CDT for Hitchcock County, Red Willow County, Nebraska. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2016, 4:49 PM CDT (21:49 UTC)
Expired
Jun 17, 2016, 5:15 PM CDT
In force
26 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 128 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:06 PM CDTHAIL 1Mccook, NECURRENTLY FALLING AND GETTING BIGGER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2424 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1652 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

690 
WUUS53 KGLD 172149
SVRGLD
NEC087-145-172215-
/O.NEW.KGLD.SV.W.0186.160617T2149Z-160617T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM CDT FRI JUN 17 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HITCHCOCK COUNTY IN SOUTHWESTERN NEBRASKA...
  NORTHWESTERN RED WILLOW COUNTY IN SOUTHWESTERN NEBRASKA...

* UNTIL 515 PM CDT

* AT 449 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES WEST OF
  MCCOOK...MOVING NORTH AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MCCOOK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4011 10057 4011 10078 4030 10082 4031 10055
TIME...MOT...LOC 2149Z 176DEG 6KT 4018 10070 

HAIL...1.25IN
WIND...60MPH
 
$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:00 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 17, 3:00 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
200 PM MDT FRI JUN 17 2016

.SHORT TERM...(This afternoon through Saturday)
Issued at 200 PM MDT Fri Jun 17 2016

Upper level pattern continues to be dominated by large scale ridge
across the central US. A weak upper level shortwave trough is in
place across western Kansas. Surface low pressure is in place
across southern Colorado and southern Kansas, with several surface
troughs over our CWA. A cold front is moving into northeast
Colorado and is just now moving into NW Yuma county. Moist east to
southeast flow is also in place across our CWA advecting 60F to
70F Td values. These high Td values have combined with
temperatures in the upper 90s to produce heat index values around
105 across our eastern CWA.

This afternoon-Tonight: The combination of convergence along surface
troughs and upper level shortwave trough should help with
thunderstorm initiation in a very unstable air mass. RAP analysis
shows SB CAPE values in excess of 3000 J/KG across our CWA, with
values in excess of 5000 J/KG in our east. Shear profiles are very
weak, though by 00z effective bulk shear should increase to the 30-
35kt range from the west with development of LLJ. As cold front sags
south and LLJ kicks in we should see an increase in thunderstorm
coverage, with activity possibly lingering into the night. Guidance
shows a strong signal particularly in our east where I raised PoPs to
likely/numerous category.

Regarding Severe Impacts: While this type pattern generally favors
pulse type thunderstorms, the high CAPE profiles and higher ELs
raises the possibility for taller updrafts and larger hail potential.
Complications arises on hail size due to thunderstorms possibly
seeding each other lowering confidence in larger hail with the pulse
storms. In any case there is a increased chance for severe
thunderstorms and at least quarter size hail/60+ winds would be
concerns. Mean flow is nearly stationary in the west with storm
motion further east 5-15KT. The combination of moist inflow leading
to backbuilding/training and slow storm motion raises flash flood
potential.

Saturday: We will be post frontal with a slightly "cooler" air mass
in place. We will continue to see east-southeasterly surface flow
bring higher Tds into our CWA and this could lead to more fog
formation (though surface pattern may be disrupted by nighttime
convection). This could also lead to at least marginal to moderate
CAPE across our CWA and soundings show CIN weakening by the
afternoon. Complicating things will be position of ridge center and
how soon it moves into our CWA. If ridge remains just west as
GFS/ECMWF indicate then we may remain in a favorable region for
positive vorticity/weak shortwaves. A consensus of models show
activity initiating across our east either through midday or by the
afternoon, with NAM favoring subsidence and dry conditions. I
introduced slight chance PoPs to cover potential, however confidence
in the surface pattern and any upper level forcing are low.

.LONG TERM...(Saturday night through Friday)
Issued at 134 PM MDT Fri Jun 17 2016

H5 ridge in place on Saturday afternoon moderates slightly, allowing
weak shortwaves to develop on the lee side of the central Rockies.
Slgt chc PoPs are in the forecast for Sat and Sun afternoon in the
presence of decent instability; however, the forcing will be very
weak so initiation will be the main deciding factor with regards to
coverage. Another round of mainly scattered thunderstorms is
possible on Monday and Tuesday before the ridge builds back into the
central High Plains. A large area of low pressure will be situated
just off the Pacific Northwest coast at this time.

Temperatures will be above normal especially on Sunday as
temperatures soar once more into the upper 90s, otherwise low to mid-
90s will be the expected afternoon high temperature through Friday.
Low temperatures will fall into the 60s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 538 AM MDT Fri Jun 17 2016

VFR conditions forecast for the TAFs. Main issue today will be the
thunderstorms expected this afternoon for KMCK. Anticipate storms
to start a bit earlier in the afternoon than is typical, shortly
after 18z. Storms will steadily increase in coverage through the
afternoon, with a very slow movement to the north. By early
evening the storm coverage will be greatest. Any storms that
develop will be capable of producing damaging winds during the
afternoon. The storms will move east of the site during the
evening, with storm activity expected to end after 6z. KGLD should
be west of most of the storm activity.

&&

.GLD Watches/Warnings/Advisories...
KS...Heat Advisory until 7 PM CDT this evening for KSZ004-016.

CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...TL
AVIATION...JTL
Hazardous weather outlook, Jun 17, 12:07 PM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1107 AM MDT FRI JUN 17 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181715-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1107 AM MDT FRI JUN 17 2016 /1207 PM CDT FRI JUN 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 EAST OF HIGHWAY 83
THIS AFTERNOON.

STRONG TO SEVERE STORMS ARE LIKELY THIS AFTERNOON AND EVENING
MAINLY EAST OF A YUMA TO GOODLAND AND TRIBUNE LINE. PRIMARY
THREAT THIS AFTERNOON WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60
MPH AND HAIL GREATER THAN ONE INCH. LOCALLY HEAVY RAINFALL WILL
CONTINUE TO BE LIKELY THROUGH THE EVENING AND COULD COMBINE WITH
SLOW STORM MOTIONS TO PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT)
THROUGH THIS EVENING.

In the hours before

Local storm report, Jun 17, 4:28 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM MDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             ATWOOD                  39.81N 101.04W
06/17/2016  M1.00 INCH       RAWLINS            KS   TRAINED SPOTTER

            A LOT OF HAIL CURRENTLY FALLING.

&&

CLT
Special weather statement, Jun 17, 4:34 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM CDT FRI JUN 17 2016

KSZ001-172200-
CHEYENNE KS-
434 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 500 PM CDT...

AT 433 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BIRD CITY...OR 15 MILES EAST OF ST. FRANCIS...MOVING NORTH AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BIRD CITY.

LAT...LON 3971 10141 3970 10161 3989 10169 3991 10141
TIME...MOT...LOC 2133Z 176DEG 6KT 3979 10151

024
Special weather statement, Jun 17, 4:39 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM CDT FRI JUN 17 2016

KSZ002-172215-
RAWLINS KS-
439 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAWLINS COUNTY UNTIL
515 PM CDT...

AT 439 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES EAST OF MCDONALD...OR 11 MILES WEST OF ATWOOD...MOVING NORTH
AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MCDONALD...BEARDSLEY AND BLAKEMAN.

LAT...LON 3972 10113 3970 10136 3984 10141 3992 10141
      3994 10109
TIME...MOT...LOC 2139Z 176DEG 6KT 3979 10126

024
Special weather statement, Jun 17, 4:40 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
440 PM CDT FRI JUN 17 2016

NEZ080-081-172215-
RED WILLOW NE-HITCHCOCK NE-
440 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HITCHCOCK AND
NORTHWESTERN RED WILLOW COUNTIES UNTIL 515 PM CDT...

AT 440 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MCCOOK...MOVING NORTH AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MCCOOK.

LAT...LON 4012 10057 4011 10077 4029 10083 4030 10057
TIME...MOT...LOC 2140Z 176DEG 6KT 4018 10067

024
Special weather statement, Jun 17, 4:45 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT FRI JUN 17 2016

NEZ079-172215-
DUNDY NE-
345 PM MDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DUNDY COUNTY UNTIL
415 PM MDT...

AT 345 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF CHURCH GROVE CAMPGROUND...OR 15 MILES NORTHWEST OF
BENKELMAN...MOVING NORTH AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL DUNDY
COUNTY.

LAT...LON 4018 10153 4017 10177 4035 10184 4035 10150
TIME...MOT...LOC 2145Z 176DEG 6KT 4025 10166

024
Special weather statement, Jun 17, 4:47 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
447 PM CDT FRI JUN 17 2016

KSZ002-172215-
RAWLINS KS-
447 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAWLINS COUNTY UNTIL
515 PM CDT...

AT 447 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF LUDELL...OR 11 MILES SOUTHEAST OF ATWOOD...MOVING
NORTH AT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
RAWLINS COUNTY.

LAT...LON 3961 10075 3961 10098 3979 10100 3980 10075
TIME...MOT...LOC 2147Z 176DEG 6KT 3970 10088

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:51 PM CDTSevere Thunderstorm WarningGLDDundy26 min
Jun 17, 3:58 PM CDTSevere Thunderstorm WarningGLDDundy24 min
Jun 17, 4:27 PM CDTSpecial Weather StatementGLDHitchcock33 min
Jun 17, 4:40 PM CDTSpecial Weather StatementGLDRed Willow35 min
Jun 17, 4:45 PM CDTSpecial Weather StatementGLDDundy30 min
Jun 17, 5:16 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow29 min
Jun 17, 5:18 PM CDTSpecial Weather StatementGLDDundy12 min
Jun 17, 5:21 PM CDTFlash Flood WarningGLDHitchcock, Red Willow3 hr
Jun 17, 5:50 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow40 min
Jun 17, 6:07 PM CDTSpecial Weather StatementGLDHitchcock23 min
Jun 17, 6:33 PM CDTSevere Thunderstorm WarningGLDRed Willow27 min
Jun 17, 6:45 PM CDTSevere Thunderstorm WarningGLDRed Willow45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.